Alert archive / South Dakota / Wind Advisories in 2010
Wind Advisory 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 10, 2010, 2:59 PM CST for 11 counties in South Dakota. It took effect at Dec 11, 2010, 12:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2010, 2:59 PM CST (20:59 UTC)
- In effect from
- Dec 11, 2010, 12:00 AM CST
- Expired
- Dec 11, 2010, 3:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908 WWUS73 KFSD 102059 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CST FRI DEC 10 2010 ...WINDY CONDITIONS TO DEVELOP LATER TONIGHT... .LOW PRESSURE WILL PUSH ACROSS REGION TONIGHT AND TOMORROW...WITH STRONG NORTHWEST WINDS EXPECTED TO DEVELOP BEHIND THE SYSTEM AS COLDER AIR FILTERS INTO THE REGION. SDZ050-052-057>060-063>065-068-069-110500- /O.NEW.KFSD.WI.Y.0019.101211T0600Z-101211T2100Z/ GREGORY-JERAULD-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...PLATTE... LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON... FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR...YANKTON 259 PM CST FRI DEC 10 2010 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SATURDAY. * TIMING...NORTHWEST WINDS WILL INCREASE AFTER MIDNIGHT AND THEN CONTINUE INTO SATURDAY AFTERNOON. * WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH...ALONG WITH LIGHT SNOW...WILL PRODUCE AREAS OF BLOWING SNOW. IN ADDITION...WITH COLDER AIR FILTERING INTO THE REGION...WIND CHILLS WILL BE IN THE NEGATIVE TEENS BY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 10, 1:55 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 10, 1:55 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT FRI DEC 10 2010
.DISCUSSION...
MAIN FOCUS WILL BE ON THE WEATHER TONIGHT AND TOMORROW AS DEVELOPING
LOW PRESSURE MOVES ACROSS THE AREA. RADAR SHOWING RAIN SHOWERS
ACROSS SE SD AND NW IA AS OF 20Z...AND A FEW LOCATIONS INDICATING
PRECIPITATION REACHING THE GROUND. THIS POCKET OF SHOWERS WILL MOVE
INTO SW MN AND IS EXPECTED TO INCREASE IN INTENSITY AS IT RIDES
ACROSS A MIDLEVEL BNDRY. COLD AIR WITH SUB FREEZING TEMPERATURES IS
LOCKED IN OVER SNOW COVERED AREAS THIS AFTERNOON. THIS SHALLOW COLD
LAYER WILL BE SUPPORTIVE OF FREEZING RAIN...AS PRECIPITATION MOVES
ACROSS SW MN. THERE SHOULD BE TRANSITION ZONE NEAR MML AND
BKX...WHERE COLD LAYER MAY BE DEEP ENOUGH FOR ALL SNOW...BUT THE
MAIN TYPE SHOULD BE FREEZING RAIN THROUGH THIS EVENING. COULD BE UP
TO ONE TENTH OF AN INCH OF ICE ACCUMULATION IN A SOME PLACES.
FREEZING RAIN ADVISORY IS IN PLACE FOR MOST OF SW MN THROUGH
MIDNIGHT TONIGHT...THEN CONVERTS TO A BLIZZARD WARNING.
VERY TIGHT TEMPERATURE GRADIENT BETWEEN SNOW BOUND AND SNOW FREE
AREAS TODAY. TEMPERATURE IN ATY 16 DEG F AT 20Z...AND 42 DEG F IN
HON. THE COLD AIR WILL INITIALLY LEAK IN ACROSS THE NRN CWA THIS
EVENING...AND THEN MAKE A MORE RAPID ADVANCE SEWRD TONIGHT AS LOW
PRESSURE WINDS UP ACROSS NRN IA/SRN MN. TEMPERATURES COULD EASILY
DROP 20 DEGS F IN A FEW HOURS AS COLD FRONT PROGRESSES. WHILE THERE
IS A CHANCE FOR A BRIEF PERIOD OF FREEZING RAIN OVER MUCH OF THE CWA
TONIGHT...THE LAYER OF SUB FREEZING TEMPERATURES WILL RAPIDLY
DEEPEN...QUICKLY CHANGING ANY BRIEF PERIOD OF FREEZING RAIN TO SNOW.
WARM LAYER WILL REMAIN OVER MOST OF NW IA UNTIL LATE TONIGHT...
KEEPING ANY PRECIPITATION AS RAIN...THEN COLD AIR WILL COME IN
CHANGING THINGS TO SNOW.
STILL SOME QUESTION AS TO HOW QUICKLY THE SYSTEM WILL MOVE TO THE
EAST TONIGHT AND EARLY TOMORROW...WHICH WOULD HAVE SOME AFFECT ON
SNOW AMOUNTS. THINKING THE GFS WAS A BIT TOO FAST BUT NAM TO
SLOW...SO WENT WITH SOME SORT OF COMPROMISE. REGARDLESS OF HOW FAST
THE SYSTEM PROGRESSES EWRD...FALLING SNOW COMBINED WITH 30 TO 40
MPH WINDS WILL PRODUCE NEAR ZERO VISIBILITIES ACROSS SW MN AND
PORTIONS OF NW IA. THE I29 CORRIDOR IS ALSO SUSCEPTIBLE TO THESE
CONDITIONS...ESPECIALLY WITH A SLOWER STORM EVOLUTION. HIGHEST SNOW
AMOUNTS SHOULD BE NEAR MML AND MWM...WHERE AROUND 7 INCHES OF SNOW
IS EXPECTED. THERE IS ALREADY 6 TO 12 INCHES ON THE GROUND IN THESE
LOCATIONS...SO ADDITIONAL SNOW TONIGHT AND TOMORROW WILL PRODUCE
SIGNIFICANT BLOWING AND DRIFTING. TRAVEL WILL BE DIFFICULT
IF NOT IMPOSSIBLE. WINTER WEATHER ADVISORIES AND BLIZZARD WARNING
HAVE BEEN POSTED. A WIND ADVISORY IS IN EFFECT FOR S CNTRL SD WHERE
SNOW AMOUNTS ARE EXPECTED TO BE MINIMAL...BUT 30 TO 40 MPH WINDS
WILL BE COMMON. SNOW WILL DISSIPATE FROM WEST TO EAST ACROSS THE CWA
ON SATURDAY...WITH LIGHT SNOW POSSIBLE INTO THE FAR ERN TIER OF
COUNTIES UNTIL SAT EVENING. /97
SNOW WINDS DOWN EARLY SATURDAY EVENING...FOLLOWED BY CLEARING AND
BITTER COLD AS SURFACE RIDGE NOSES SOUTHWARD THROUGH THE CENTRAL
DAKOTAS. WITH RIDGE AXIS NEAR THE FAR WESTERN CWA...NORTHERLY WINDS
WILL STAY UP ACROSS THE EAST THROUGH THE DAY SUNDAY AND INTO SUNDAY
EVENING. FRESH SNOW COVER COMBINED WITH ARCTIC AIRMASS WILL RESULT
IN OVERNIGHT LOWS OF -10 TO -15F ACROSS THE NORTHEAST 1/2 OF THE CWA
SATURDAY NIGHT...WITH SUB-ZERO HIGHS IN MANY OF THESE AREAS SUNDAY.
THIS COMBINED WITH THE CONTINUED GUSTY WINDS WILL PRODUCE AT LEAST
ADVISORY LEVEL WIND CHILL READINGS...WITH POTENTIAL FOR WIND CHILL
WARNING LEVEL ACROSS THE NORTHEAST WHERE THE COLDEST TEMPERATURES
AND STRONGER WINDS WILL BE CO-LOCATED. WILL HOLD OFF ISSUING ANY
HEADLINES FOR THE WIND CHILLS UNTIL THE SNOW EVENT BEGINS TO WIND
DOWN.
12Z RUNS OF NAM/GFS A LITTLE SLOWER TO PUSH THE SURFACE RIDGE EAST
SUNDAY NIGHT/MONDAY...WHICH WILL DELAY WARMUP AND ASSOCIATED LIGHT
WARM ADVECTION PRECIP LATE SUNDAY NIGHT/MONDAY. HAVE TRIMMED LATE
SUNDAY NIGHT POPS TO JUST A SLIGHT CHANCE WEST OF THE JAMES RIVER...
WITH A LOW CHANCE OF SOME LIGHT SNOW INTO THE WESTERN HALF OF THE
CWA MONDAY MORNING BEFORE WEAK UPPER WAVE SLIDES BY AND CHANCES
DIMINISH IN THE AFTERNOON. MOST AREAS SHOULD SEE HIGHS MONDAY ABOUT
10 DEGREES WARMER THAN SUNDAY...THOUGH PARTS OF SOUTHWEST MINNESOTA
WILL STILL STRUGGLE TO CLIMB ABOVE ZERO ON MONDAY AS SURFACE RIDGE
AXIS WILL PROVIDE LITTLE MIXING POTENTIAL OVER FRESH SNOW COVER.
LONGER RANGE TUESDAY THROUGH FRIDAY BEGINS WITH WEAK UPPER LEVEL
RIDGING AND WARM ADVECTION SPREADING ACROSS THE AREA. 12Z GFS
BEGINNING TO BACK OFF SOUTHERN EXTENT OF AVAILABLE MOISTURE ON
TUESDAY...HOLDING BETTER PRECIP CHANCES TO THE NORTHWEST NEAR THE
LEADING EDGE OF UPPER WAVE. WILL NOT PULL POPS COMPLETELY AT THIS
POINT...BUT HAVE TRIMMED BACK IN THE SOUTHERN PARTS OF THE CWA NEAR
THE MISSOURI VALLEY. MODELS CONTINUE TO LIFT LIGHT PRECIP INTO THE
EASTERN CWA TUESDAY NIGHT/WEDNESDAY WITH THE WARM ADVECTION...BUT
WITH MOISTURE ALREADY IN QUESTION ON TUESDAY AND FRONTAL BOUNDARY
MOVING INTO COLDER AND RELATIVELY DRIER AIRMASS TO THE EAST...WILL
HOLD OFF ADDING ANY FURTHER POPS AT THIS TIME.
WILL KEEP REMAINDER OF EXTENDED PERIOD DRY FOR NOW...WITH UPPER WAVE
SLIDING OFF TO THE NORTH WEDNESDAY NIGHT/THURSDAY AND SURFACE RIDGE
WORKING SOUTHWARD THROUGH THE END OF THE WEEK. WITH LINGERING SNOW
COVER ALREADY IN PLACE ACROSS SOUTHWEST MINNESOTA...EXPECTED NEW
SNOW OVER THE NEXT 24 HOURS ACROSS THIS SAME AREA...AND EASTERLY
FLOW COMING OFF BROAD AREA OF SNOW COVER ACROSS SRN MN...WILL KEEP
TEMPS IN THE NORTHEAST 1/3 OF THE CWA COLDER THAN NATIONAL GUIDANCE
VALUES...ACTUALLY PRETTY CLOSE TO MOST INCOMING GUIDANCE FROM 12Z
MODEL RUNS. /JH
&&
.AVIATION...
IFR-LOW MVFR CIGS SAGGING SWD ACROSS NERN SD THIS AFTERNOON WILL
AFFECT NORTHERN PARTS OF THE CWA INCLUDING KHON THIS EVENING.
IFR-LIFR CIGS/VSBYS IN BR ALSO PERSISTING ALONG/EAST OF THE BUFFALO
RIDGE WITH EASTERLY FLOW TRAPPING COLD AIR/MOISTURE ALONG THE EAST
SIDE OF THE RIDGE. ASIDE FROM THESE TWO AREAS OF LOW CIGS...EXPECT
DEVELOPING SURFACE LOW IN SWRN SD TO TRAVEL EAST THROUGH FAR SRN SD
INTO NRN IA TONIGHT...WITH SNOW AND INCREASING NLY WINDS PRODUCING
BLOWING SNOW NEAR/EAST OF THE JAMES RIVER LATER TONIGHT THROUGH
SATURDAY. BLIZZARD CONDITIONS LIKELY OVER MUCH OF SWRN MN...EAST
CENTRAL SD AND INTO THE IOWA GREAT LAKES AREA LATE TONIGHT INTO
SATURDAY...WITH SFC WNDS AOA 30KTS AND FREQUENT VSBYS AOB 1/4SM IN
SN/BLSN EXPECTED IN THESE AREAS AFTER 11/06Z. SLIGHTLY LIGHTER
SNOWFALL EXPECTED FROM KHON-KFSD...THOUGH FREQUENT VSBYS BLO 1SM
STILL LIKELY IN THESE AREAS LATE TONIGHT THROUGH AT LEAST MIDDAY
SATURDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST SATURDAY FOR
IAZ012-020-021-031-032.
BLIZZARD WARNING FROM 3 AM TO 9 PM CST SATURDAY FOR IAZ001>003-
013-014-022.
MN...BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY FOR
MNZ071-072-080-081-089-090-097-098.
FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-
080-081-089-090-097.
NE...WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST SATURDAY FOR
NEZ014.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
SATURDAY FOR NEZ013.
SD...WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST SATURDAY FOR
SDZ071.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST SATURDAY FOR
SDZ050-052-057>060-063>065-068-069.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
SATURDAY FOR SDZ038-039-053>055-061-062-066-067-070.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY FOR
SDZ040-056.
&&Hazardous weather outlook, Dec 10, 1:34 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 134 PM CST FRI DEC 10 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 134 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A RAPIDLY INTENSIFYING WINTER STORM WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT. LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP OVER SOUTHWESTERN MINNESOTA LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. UPWARDS OF ONE TENTH OF AN INCH OF FREEZING RAIN IS POSSIBLE...MAKING UNTREATED SURFACES ICY. AS THE FREEZING RAIN ENDS THIS EVENING...SNOW WILL BEGIN DEVELOPING ALONG THE HIGHWAY 14 CORRIDOR IN EAST CENTRAL SOUTH DAKOTA...AND SOUTHWEST MINNESOTA. SNOW WILL SPREAD SOUTH ACROSS SOUTHEAST SOUTH DAKOTA AND INTO NORTHWEST IOWA LATE TONIGHT...WHILE A STRONG COLD FRONT WILL INCREASE WINDS TO 25 TO 35 MPH. STRONG WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW...AND NEAR NEAR ZERO VISIBILITIES...MAKING TRAVEL DANGEROUS ACROSS MUCH OR THE AREA TONIGHT. THE HIGHEST SNOWFALL AMOUNTS THROUGH SATURDAY AFTERNOON ARE EXPECTED TO BE ALONG AND NORTH OF A LINE FROM BOOKINGS SOUTH DAKOTA TO SPENCER IOWA...WHERE 4 TO 6 INCHES OF SNOW ACCUMULATION IS EXPECTED. AS MUCH AS 8 INCHES OF SNOW IS POSSIBLE NEAR MARSHALL TO WINDOM MINNESOTA AREA. LESSER AMOUNTS OF 1 TO 3 INCHES IS EXPECTED ACROSS A MAJORITY OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA...WITH LESS THAN 1 INCH EXPECTED IN SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY STRONG NORTHERLY WIND SATURDAY WILL CREATE WIDESPREAD BLOWING SNOW MAINLY ALONG AND EAST OF INTERSTATE 29...AND ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SOME BLOWING SNOW WILL ALSO BE POSSIBLE INTO THE JAMES VALLEY OF SOUTH DAKOTA. VISIBILITIES WILL BE WORST DURING TIMES OF FALLING SNOW...WITH SNOW EXPECTED TO GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE AREA ON SATURDAY. TEMPERATURES WILL WILL BE STEADY TO SLOWLY FALLING IN THE SINGLE DIGITS SATURDAY...THEN FALLING BELOW ZERO SATURDAY NIGHT. COLD TEMPERATURES COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO DURING THE DAY SATURDAY...AND DANGEROUS WIND CHILLS OF 25 TO 35 BELOW ZERO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 4:27 AM CST | Winter Weather Advisory | FSD | Beadle, Brookings, Clay, Kingsbury, Lake, Lincoln and 7 more | 18 hr |
| Dec 10, 12:28 PM CST | Blizzard Warning | FSD | Beadle, Brookings, Clay, Davison, Hanson, Hutchinson and 11 more | 39 hr |
| Dec 10, 12:28 PM CST | Freezing Rain Advisory | FSD | Brookings, Kingsbury, Moody | 10 hr |
Nearby
Wind Advisories in South Dakota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.